Alert archive / Texas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 41, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 23, 2019, 7:09 PM CDT for Pecos County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2019, 7:09 PM CDT (00:09 UTC)
- Expired
- Apr 23, 2019, 8:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 133 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 2:32 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 570 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1113 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
The text
As transmitted.
124
WUUS54 KMAF 240009
SVRMAF
TXC371-240100-
/O.NEW.KMAF.SV.W.0041.190424T0009Z-190424T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
709 PM CDT Tue Apr 23 2019
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Central Pecos County in southwestern Texas...
* Until 800 PM CDT.
* At 709 PM CDT, a severe thunderstorm was located 7 miles south of
Fort Stockton, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fort Stockton, Imperial, Fort Stockton-Pecos County Airport and
Bakersfield.
This includes Interstate 10 between mile markers 256 and 299.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3042 10271 3083 10300 3129 10269 3108 10241
3075 10209
TIME...MOT...LOC 0009Z 245DEG 49KT 3079 10288
HAIL...1.25IN
WIND...60MPH
$$
121 follow-up statement
874
WWUS54 KMAF 240031
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
731 PM CDT Tue Apr 23 2019
TXC371-240100-
/O.CON.KMAF.SV.W.0041.000000T0000Z-190424T0100Z/
Pecos TX-
731 PM CDT Tue Apr 23 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR CENTRAL PECOS COUNTY...
At 730 PM CDT, a severe thunderstorm was located 3 miles east of
Fort Stockton, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fort Stockton, Imperial, Fort Stockton-Pecos County Airport and
Bakersfield.
This includes Interstate 10 between mile markers 256 and 299.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3042 10271 3083 10300 3129 10269 3108 10241
3075 10209
TIME...MOT...LOC 0030Z 241DEG 37KT 3087 10278
HAIL...1.00IN
WIND...60MPH
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 6:10 PM CDT, 59 minutes earlier.
Area forecast discussion, Apr 23, 6:10 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
610 PM CDT Tue Apr 23 2019
.UPDATE...
In addition to severe thunderstorm watch 95 valid until 11 pm CDT,
severe thunderstorm watch 96 is also valid until 11 pm CDT /10 pm
MDT/. No changes to public-facing products needed.
&&
.DISCUSSION...
Please see the 24//00Z aviation discussion below.
&&
.AVIATION...
Through 06Z, look for scattered thunderstorms across the Permian
Basin, the Trans Pecos, Davis Mountains, and Big Bend regions of
west Texas. Erratic wind shifts and wind gusts up near 35 knots
and IFR visibilities in thunderstorm cores are likely along with
large hail from the strongest storms. KMAF, KPEQ, and KINK are
likely to see the bulk of the thunderstorm activity this evening.
After 06Z, expect widespread MVFR conditions in TSRA across most
terminals with these conditions to persist through sunrise. A
gradual decrease in rain and thunderstorms will then commence from
west to east.
&&
.PREV DISCUSSION... /issued 250 PM CDT Tue Apr 23 2019/
DISCUSSION...
* Severe thunderstorm watch 95 in effect until 1100 pm for the
eastern Permian Basin and the lower Trans Pecos.
* Locally heavy rainfall possible across the eastern Permian
Basin overnight.
* Lingering thunderstorms Wednesday, clearing from west to east
during the afternoon.
* Warmer going into the weekend.
* Rain chances increasing early next week?
A quasi-stationary boundary is apparent on satellite imagery
extending from roughly Garden City east to just south of Midland,
and from there south through McCamey, eventually reaching the Rio
Grande in the eastern reaches of Big Bend National Park. The
boundary is somewhat diffuse on its northeastern reaches as
insolation acts frontolytically. Fairly decent shear and
unidirectional hodographs along and south of the boundary would
favor splitting storms, with each daughter cell having the
potential to produce large hail with wind as a secondary threat.
Despite the presence of a baroclinic boundary, the surface wind
field, a lack of directional wind shear, and expected storm
motions do not appear to favor tornadogenic storms at this time.
Rain chances continue to look favorable across much of west Texas
and southeastern New Mexico tonight, with the best chances of
locally heavy rainfall expected across the eastern Permian Basin.
An upper low will then progress over the CWA Wednesday, and again
numerous to widespread thunderstorms look to be a good bet beneath
the cold core of aforementioned upper low.
After the low progresses off to the east Wednesday evening,
clearing and warmer conditions will ensue. Look for widespread
upper 80s to mid 90s returning this weekend with readings topping
the century mark along the Rio Grande valley. Models diverge a
bit in their solutions early next week, so we've kept with an
ensemble mean approach and have introduced low order PoPs across
mainly the northern Permian Basin Monday and Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 53 64 50 80 / 80 70 20 0
Carlsbad 51 71 50 84 / 60 50 0 0
Dryden 61 74 55 85 / 80 70 10 0
Fort Stockton 54 65 51 81 / 80 80 10 0
Guadalupe Pass 48 63 52 77 / 70 60 0 0
Hobbs 48 66 47 81 / 60 50 10 0
Marfa 46 63 41 79 / 80 80 0 0
Midland Intl Airport 52 65 51 82 / 80 80 20 0
Odessa 51 65 51 81 / 80 80 20 0
Wink 51 67 48 83 / 80 70 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
49/70/49Hazardous weather outlook, Apr 23, 1:57 PM CDT, 5 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 157 PM CDT Tue Apr 23 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-241900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 157 PM CDT Tue Apr 23 2019 /1257 PM MDT Tue Apr 23 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight There is a slight risk of severe thunderstorms tonight across the entire area. Large hail and damaging winds will be the main threats. Heavy rain in any storms will also create a localized flash flood threat. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Heavy rain Wednesday will continue a localized flash flood threat mainly south of I-10. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely by late this afternoon. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Local storm report, Apr 23, 6:54 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
654 PM CDT TUE APR 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL 3 W MIDLAND 32.00N 102.13W
04/23/2019 E2.00 INCH Midland TX TRAINED SPOTTER
&&
JULIE.PHILLIPSONLocal storm report, Apr 23, 6:55 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
655 PM CDT TUE APR 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL MIDLAND 32.00N 102.08W
04/23/2019 E1.00 INCH MIDLAND TX NWS EMPLOYEE
QUARTER SIZE HAIL ALONG NORTH LOOP 250
&&
JULIE.PHILLIPSONLocal storm report, Apr 23, 6:57 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
657 PM CDT TUE APR 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM HAIL MIDLAND 32.00N 102.08W
04/23/2019 E1.75 INCH MIDLAND TX TRAINED SPOTTER
PING PONG TO GOLF BALL SIZE HAIL NEAR MIDLAND DRIVE AND
LOOP 250
&&
JULIE.PHILLIPSONSpecial weather statement, Apr 23, 6:59 PM CDT, 10 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 659 PM CDT Tue Apr 23 2019 TXZ075-240030- Pecos TX- 659 PM CDT Tue Apr 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 730 PM CDT... At 659 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles southwest of Fort Stockton, moving northeast at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Fort Stockton, Fort Stockton-Pecos County Airport and Firestone Test Track. This includes Interstate 10 between mile markers 240 and 295. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for southwestern Texas. LAT...LON 3054 10277 3092 10322 3126 10288 3076 10211 TIME...MOT...LOC 2359Z 245DEG 49KT 3076 10295 12
Local storm report, Apr 23, 7:00 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
700 PM CDT TUE APR 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM HAIL 5 WNW MIDLAND 32.03N 102.16W
04/23/2019 E1.75 INCH Midland TX TRAINED SPOTTER
&&
JULIE.PHILLIPSONLocal storm report, Apr 23, 7:05 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
705 PM CDT TUE APR 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM HAIL MIDLAND 32.00N 102.08W
04/23/2019 E1.75 INCH MIDLAND TX AMATEUR RADIO
GOLF BALL SIZE HAIL AT MIDLAND AIRPARK ALONG NORTH LOOP
250
&&
JULIE.PHILLIPSONThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 7:01 PM CDT | Severe Thunderstorm Warning | MAF | Martin, Midland | 27 min |
| Apr 23, 7:12 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 37 min |
| Apr 23, 7:18 PM CDT | Special Weather Statement | MAF | Scurry | 42 min |
| Apr 23, 7:20 PM CDT | Special Weather Statement | MAF | Culberson | 25 min |
| Apr 23, 7:23 PM CDT | Areal Flood Advisory | MAF | Martin | 3 hr |
| Apr 23, 7:47 PM CDT | Special Weather Statement | MAF | Ector | 58 min |
| Apr 23, 7:51 PM CDT | Areal Flood Advisory | MAF | Ector | 3 hr |
| Apr 23, 7:57 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Jeff Davis, Reeves | 63 min |
| Apr 23, 8:01 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton, Ward | 44 min |
| Apr 23, 8:04 PM CDT | Special Weather Statement | MAF | Glasscock | 41 min |
| Apr 23, 8:16 PM CDT | Flash Flood Warning | MAF | Andrews, Ector | 3 hr |
| Apr 23, 8:21 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 54 min |
| Apr 23, 8:33 PM CDT | Tornado Warning | MAF | Glasscock | 27 min |
| Apr 23, 8:50 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Loving, Pecos, Reeves, Ward and 1 more | 55 min |
| Apr 23, 8:54 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 15 min |
| Apr 23, 9:05 PM CDT | Flash Flood Warning | MAF | Crane, Ector, Glasscock, Howard, Midland, Pecos and 3 more | 3 hr |
| Apr 23, 9:43 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton, Ward | 62 min |
| Apr 23, 10:29 PM CDT | Tornado Warning | MAF | Crane, Upton | 31 min |
| Apr 23, 10:36 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 31 min |
| Apr 23, 10:54 PM CDT | Severe Thunderstorm Warning | MAF | Reagan, Upton | 66 min |
| Apr 23, 11:06 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 39 min |
| Apr 23, 11:19 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 30 min |
| Apr 24, 12:00 AM CDT | Severe Thunderstorm Warning | MAF | Reagan | 60 min |
| Apr 24, 1:00 AM CDT | Special Weather Statement | MAF | 30 min | |
| Apr 24, 5:15 AM CDT | Special Weather Statement | MAF | Jeff Davis | 45 min |
| Apr 24, 5:59 AM CDT | Special Weather Statement | MAF | 31 min | |
| Apr 24, 6:18 AM CDT | Special Weather Statement | MAF | Crockett | 27 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.